help with metformin!!!

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

livelaughlove123
New Member


Date Joined Aug 2009
Total Posts : 1
   Posted 8/14/2009 5:29 PM (GMT -7)   
My ob put me on metformin about a month and a half ago for PCOS though all tests showed no signs of diabetes. The dosage was for 500mg but i couldnt handle the headaches that ensued and cut the pill in half and have been only taking about 250mg every morning since then. The problem is now that when I eat any kind of processed carbohydrate like pasta or a fruit bar or even ice cream and sweets i get an excrutiating headache as in a headache that hinders my ability to perform my job and my eyes start feeling kind of funny too. I don't know what is happening to me!!! I don't understand how metformin works well enough in order to know what's going on. I called my dr.s office and all she said was don't eat "bad or refined carbs" but that doesn't tell me much as to what is going on. Is my blood sugar going up or down? Does this mean I'm diabetic? I don't know if i should stop taking metformin or what? Thanks in advance confused

TVEditor
Regular Member


Date Joined Aug 2008
Total Posts : 481
   Posted 8/14/2009 6:24 PM (GMT -7)   
I'm no expert but here's a few Googled references:
 
 
The recommendation to not eat bad or refined carbs probably refers to what we around here refer to as anything white -- pasta, cereals, potatoes, rice, bread, sugars.
 
I'm not sure what PCOS means but if you tell us a bit more about your medical history, diet and other specifics, I'm sure others will jump in with suggestions :-)   
 
Chris - Forum Moderator, Diabetes

~ Diagnosed Type 2 in July 2008 ~ Dropped 40 or so pounds after following HealingWell advice ~
~ Diabetes under control / no meds - so far - knock on head

I used to eat 100% wrong -- now I eat 95% right


Phishbowl
Veteran Member


Date Joined May 2006
Total Posts : 547
   Posted 8/15/2009 8:22 AM (GMT -7)   
Sounds to me like you need to have your doc explain things to you; they would be the one to tell you WHY you are put on Metformin (glucophage) as it specifically relates to your personal situation.

Met has been often prescribed for PCOS (polycystic ovarian syndrome) for over 25 years but, in the US, the FDA has it's use classified for blood sugar control in Type 2 diabetics. Those with PCOS often have insulin resistance (IR) meaning that the body has to produce much more insulin to keep blood sugars in range and the insulin that is made has a hard time getting into the cells.

Met works in a few ways:
- in the intestines, it decreases the absorption of carbs
- in the liver, it suppresses the amount of glucose made by it
- in the muscle cells, it increases their sensitivity to insulin

Here's a link to some more detailed info:
http://www.ovarian-cysts-pcos.com/glucophage-metformin-pcos.html

Met is known for its gastrointestinal side effects which is why it's usually started in small doses. Haven't heard that severe headaches were a side effect, though. Another reason to bring it up with your doc. There's also a new Metformin out called MetforminXR (extended release). Some on here have found it lessened their side effects a lot. Also check to see if you are taking a generic brand of met. Sometimes it's the "filler" or extra ingredients that cause folks problems and not the drug itself. Sometimes it just is the particular formula. Another reason to bring it up with your doc.

Chris is right about the diet suggestions, too. To lessen the effects of Met, limit fatty, starchy, and sugary foods. As Jeannie's doc is fond of saying, "don't overdue or you'll go pooh". There's a LOT of info on diet in past threads but, simply put... a few simple changes to eating healthier and getting some exercise can really go a long way.
Cheers,
- Phishbowl (Type 1 since Jan'05 - Levemir, NovoRapid)
"What's Not Measured Is Not Managed"

"It is impossible for a man to learn what he thinks he already knows"-Epictetus

Post Edited (Phishbowl) : 8/15/2009 9:29:55 AM (GMT-6)


bluebird2
New Member


Date Joined Jul 2009
Total Posts : 18
   Posted 9/12/2009 1:05 PM (GMT -7)   
Here's an additional resource I found:

Metformin: Effects, Benefits, and Problems

already
New Member


Date Joined Sep 2009
Total Posts : 10
   Posted 9/16/2009 12:19 PM (GMT -7)   
I do not think METFORMIN is a pill that CAN BE CUT IN HALF
as it releases the medication faster than it should be.
It is a time release pill that goes into the symptom SLOWLY.
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 02, 2016 5:34 PM (GMT -7)
There are a total of 2,731,854 posts in 300,973 threads.
View Active Threads


Who's Online
This forum has 151131 registered members. Please welcome our newest member, veris.
312 Guest(s), 8 Registered Member(s) are currently online.  Details
Helgramite, CompositionNotebook, Michael_T, Xmaslover, Girlie, London Lurker, Tall Allen, julymorning


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer